Algebraic & Geometric Topology

Totally geodesic surfaces and homology

Jason DeBlois

Full-text: Open access

Abstract

We construct examples of hyperbolic rational homology spheres and hyperbolic knot complements in rational homology spheres containing closed embedded totally geodesic surfaces.

Article information

Source
Algebr. Geom. Topol., Volume 6, Number 3 (2006), 1413-1428.

Dates
Received: 15 February 2006
Revised: 5 July 2006
Accepted: 7 July 2006
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513796584

Digital Object Identifier
doi:10.2140/agt.2006.6.1413

Mathematical Reviews number (MathSciNet)
MR2253453

Zentralblatt MATH identifier
1128.57014

Subjects
Primary: 57M50: Geometric structures on low-dimensional manifolds
Secondary: 57M27: Invariants of knots and 3-manifolds 57M12: Special coverings, e.g. branched

Keywords
totally geodesic rational homology sphere

Citation

DeBlois, Jason. Totally geodesic surfaces and homology. Algebr. Geom. Topol. 6 (2006), no. 3, 1413--1428. doi:10.2140/agt.2006.6.1413. https://projecteuclid.org/euclid.agt/1513796584


Export citation

References

  • C C Adams, Toroidally alternating knots and links, Topology 33 (1994) 353–369
  • C C Adams, J F Brock, J Bugbee, et al, Almost alternating links, Topology Appl. 46 (1992) 151–165
  • C C Adams, A W Reid, Quasi-Fuchsian surfaces in hyperbolic knot complements, J. Austral. Math. Soc. Ser. A 55 (1993) 116–131
  • A Hatcher, Basic Topology of Three Manifolds: Online notes http://www.math.cornell.edu/\char'176hatcher/3M/3Mdownloads.html
  • K Ichihara, M Ozawa, Accidental surfaces in knot complements, J. Knot Theory Ramifications 9 (2000) 725–733
  • C J Leininger, Small curvature surfaces in hyperbolic 3-manifolds, J. Knot Theory Ramifications 15 (2006) 379–411
  • D D Long, Immersions and embeddings of totally geodesic surfaces, Bull. London Math. Soc. 19 (1987) 481–484
  • M T Lozano, J H Przytycki, Incompressible surfaces in the exterior of a closed $3$-braid. I. Surfaces with horizontal boundary components, Math. Proc. Cambridge Philos. Soc. 98 (1985) 275–299
  • H Matsuda, Complements of hyperbolic knots of braid index four contain no closed embedded totally geodesic surfaces, Topology Appl. 119 (2002) 1–15
  • J P Mayberry, K Murasugi, Torsion-groups of abelian coverings of links, Trans. Amer. Math. Soc. 271 (1982) 143–173
  • W Menasco, A W Reid, Totally geodesic surfaces in hyperbolic link complements, from: “Topology '90 (Columbus, OH, 1990)”, Ohio State Univ. Math. Res. Inst. Publ. 1, de Gruyter, Berlin (1992) 215–226
  • Y Miyamoto, Volumes of hyperbolic manifolds with geodesic boundary, Topology 33 (1994) 613–629
  • U Oertel, Closed incompressible surfaces in complements of star links, Pacific J. Math. 111 (1984) 209–230
  • L Paoluzzi, B Zimmermann, On a class of hyperbolic $3$-manifolds and groups with one defining relation, Geom. Dedicata 60 (1996) 113–123
  • J Porti, Mayberry–Murasugi's formula for links in homology 3–spheres
  • M Sakuma, The homology groups of abelian coverings of links, Math. Sem. Notes Kobe Univ. 7 (1979) 515–530
  • D W Sumners, }, Proc. Amer. Math. Soc. 46 (1974) 143–149
  • W P Thurston, The Geometry and Topology of 3–manifolds (1978) Mimeographed lecture notes